Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 9, 2002, 12:28 AM CST for Grundy County, Marshall County, Tama County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 12:28 AM CST (06:28 UTC)
- Expired
- Mar 9, 2002, 1:15 AM CST
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Grundy County, IA, Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 12:30 AM CST | Thunderstorm Wind 56 E | Ferguson, IA | |
| Mar 9, 12:53 AM CST | Thunderstorm Wind 56 E | Garwin, IA | |
| Mar 9, 12:54 AM CST | Thunderstorm Wind 56 E | Traer, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 090628
SVRDSM
IAC075-127-171-090715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA
EASTERN MARSHALL COUNTY IN CENTRAL IOWA
NORTHERN TAMA COUNTY IN CENTRAL IOWA
* UNTIL 115 AM CST
* AT 1225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF MARSHALLTOWN...OR ABOUT 45
MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR MARSHALLTOWN AROUND 1235 AM.
OTHER WARNING LOCATIONS INCLUDE CONRAD...GRUNDY CENTER AND REINBECK
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA. AT 1226 AM...WINDOWS WERE BLOWN OUT OF A HOUSE WITH TREES
ALSO DOWN 7 MILES SOUTH OF MARSHALLTOWN.
DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.
LAT...LON 4198 9310 4188 9281 4206 9278 4206 9234
4228 9232 4228 9254 4246 9256 4245 9296
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:54 PM CST, 9 hours 34 minutes earlier.
Area forecast discussion, Mar 8, 2:54 PM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002
SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.
LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.
THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX
.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
WIND ADVISORY ENTIRE CWA SAT
MYERSIn the hours before
Local storm report, Mar 8, 11:32 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM OSCEOLA IA 58 MPH TSTM GUST
03/08/02 CLARKE REPORTED BY STORM
SPOTTER.Local storm report, Mar 8, 11:53 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 PM (DSM)DES MOINES INTL ARPT IA 59 MPH TSTM GUST
03/08/02 POLKLocal storm report, Mar 8, 11:54 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1129 PM OSCEOLA IA 58 MPH TSTM GUST
03/08/02 CLARKE REPORTED BY STORM
SPOTTER.
1140 PM 3 S OSCEOLA IA WIND DAMAGE
03/08/02 CLARKE POWER LINES DOWNED AND
TWO SEMIS BLOWN OFF THE
HIGHWAY. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1140 PM INDIANOLA IA WIND DAMAGE
03/08/02 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE BLOWN INTO HOUSE
AT INDIANOLA. SEMI
OVERTURNED ON HIGHWAY
65 IN INIDANOLA.Local storm report, Mar 9, 12:07 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM HARTFORD IA 70 MPH TSTM GUST
03/08/02 WARREN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1155 PM RUNNELLS IA WIND DAMAGE
03/08/02 POLK REPORTED BY STORM
SPOTTER. ROOF DAMAGE
TO HOUSE.Local storm report, Mar 9, 12:13 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 AM NEWTON MUNI ARPT IA 63 MPH TSTM GUST
03/09/02 JASPERLocal storm report, Mar 9, 12:20 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM COLFAX IA 60 MPH TSTM GUST
03/09/02 JASPER REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:06 PM CST | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 29 min |
| Mar 8, 10:34 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 41 min |
| Mar 8, 10:53 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 32 min |
| Mar 8, 11:18 PM CST | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 42 min |
| Mar 8, 11:29 PM CST | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Mar 8, 11:46 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk | 44 min |
| Mar 8, 11:58 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 47 min |
| Mar 9, 12:13 AM CST | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 47 min |
| Mar 9, 12:20 AM CST | Severe Thunderstorm Warning | DMX | Davis, Wapello | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.